<%server.execute "isdev.asp"%> Cyclosporine-induced leukoencephalopathy precipitated following interaction with ciprofloxacin Nagabushana D, Chandrasekhar S, Ramprakash S, Avathi Venkatesha G, Helavar RV - J Pediatr Neurosci
home : about us : ahead of print : current issue : archives search instructions : subscriptionLogin 
Users online: 4056      Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
  Table of Contents    
NEUROIMAGING
Year : 2021  |  Volume : 16  |  Issue : 2  |  Page : 161-162
 

Cyclosporine-induced leukoencephalopathy precipitated following interaction with ciprofloxacin


1 Department of Neurology, People Tree Hospitals, Bengaluru, Karnataka, India
2 Department of Pediatrics, People Tree Hospitals, Bengaluru, Karnataka, India
3 Department of Diagnostic and Interventional Radiology, Columbia Asia Hospitals, Bengaluru, Karnataka, India

Date of Submission23-May-2020
Date of Decision04-Jul-2020
Date of Acceptance21-Jul-2020
Date of Web Publication02-Jul-2021

Correspondence Address:
Dr. Divya Nagabushana
Department of Neurology, People Tree Hospital, Yeshwantpur, Bengaluru 560022, Karnataka.
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpn.JPN_130_20

Rights and Permissions

 

   Abstract 

A bone marrow transplant recipient on cyclosporine initiated on ciprofloxacin for a renal abscess presented with encephalopathy, right hemiparesis, and multiorgan dysfunction. Imaging revealed white matter signal changes characteristic of cyclosporine leukoencephalopathy. This case illustrates the potential drug interaction of cyclosporine with ciprofloxacin and the need to exercise caution while prescribing antibiotics with cyclosporine.


Keywords: Ciprofloxacin, cyclosporine, interaction, leukoencephalopathy, toxic


How to cite this article:
Nagabushana D, Chandrasekhar S, Ramprakash S, Avathi Venkatesha G, Helavar RV. Cyclosporine-induced leukoencephalopathy precipitated following interaction with ciprofloxacin. J Pediatr Neurosci 2021;16:161-2

How to cite this URL:
Nagabushana D, Chandrasekhar S, Ramprakash S, Avathi Venkatesha G, Helavar RV. Cyclosporine-induced leukoencephalopathy precipitated following interaction with ciprofloxacin. J Pediatr Neurosci [serial online] 2021 [cited 2022 Jul 5];16:161-2. Available from: https://www.pediatricneurosciences.com/text.asp?2021/16/2/161/320380





   Case Study Top


A 13-year-old girl presented with drowsiness, vomiting of seven days duration followed by right hemiparesis, 2 weeks after starting ciprofloxacin and linezolid for recently diagnosed renal abscess. She had undergone bone marrow transplantation for thalassemia and was on weaning doses of cyclosporine. On examination, she had fever, tachycardia, normal blood pressure, hepatomegaly, right-sided facial weakness, and decreased power of all 4 limbs, with power of 3/5 and 4/5 on the right and left side, respectively. Investigations revealed hemoglobin (6.2 gm/dL), platelets (58000), serum creatinine (4.9 mg/dL), and urea (117 mg/dL) with elevated liver enzymes and resolving left renal abscess on ultrasonogram. MRI brain revealed bilateral symmetric diffusion restriction of subcortical and periventricular white matter with no discernible hyperintensity on FLAIR and T2W images [Figure 1] and [Figure 2]. Toxic leukoencephalopathy secondary to cyclosporine toxicity with acute kidney injury was diagnosed, following which cyclosporine and ciprofloxacin were stopped. She was treated with intravenous antibiotics, fluids, and packed cell transfusion. She showed dramatic improvement in the level of consciousness and regained muscle power by 5 days. Unilateral involvement despite bilateral findings on imaging may be due to differential involvement of the hemispheres which has been noted in drug-induced leukoencephalopathy.[1],[2] Multi-organ dysfunction is explained by cyclosporine toxicity precipitated by interaction with ciprofloxacin as she had tolerated far higher doses of cyclosporine earlier without toxicity and was on low dose at presentation. Toxic leukoencephalopathy due to cyclosporine is well known whereas ciprofloxacin induced neurotoxicity and posterior reversible encephalopathy are uncommon.[3],[4],[5] Interaction of ciprofloxacin with cyclosporine potentiating latter’s toxicity has been documented previously.[6] When patients are on long-term cyclosporine, use of ciprofloxacin should be avoided and alternate antibiotic choice is preferred.
Figure 1: (A, B) Axial FLAIR and T2-weighted images at the level of body of lateral ventricles show no discernible abnormality

Click here to view
Figure 2: (A, B) Axial DWI (b 800) and corresponding ADC images showing predominant periventricular and mild subcortical white matter hyperintensity on DWI and hypointensity on ADC maps suggesting restricted diffusion

Click here to view


Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Casanova B, Prieto M, Deya E, Gisbert C, Mir J, Berenguer J, et al. Persistent cortical blindness after cyclosporine leukoencephalopathy. Liver Transpl Surg 1997;3:638-40.  Back to cited text no. 1
    
2.
Schuuring J, Wesseling P, Verrips A. Severe tacrolimus leukoencephalopathy after liver transplantation. AJNR Am J Neuroradiol 2003;24:2085-8.  Back to cited text no. 2
    
3.
Muñoz R, Espinoza M, Espinoza O, Andrade A, Bravo E, González F. Cyclosporine-associated leukoencephalopathy in organ transplant recipients: experience of three clinical cases. Transplant Proc 2006;38:921-3.  Back to cited text no. 3
    
4.
Ilgin S, Can OD, Atli O, Ucel UI, Sener E, Guven I. Ciprofloxacin-induced neurotoxicity: evaluation of possible underlying mechanisms. Toxicol Mech Methods 2015;25: 374-81.  Back to cited text no. 4
    
5.
Ali WH. Ciprofloxacin-associated posterior reversible encephalopathy. BMJ Case Rep 2013;2013:bcr2013008636.   Back to cited text no. 5
    
6.
Borrás-Blasco J, Conesa-García V, Navarro-Ruiz A, Marín-Jiménez F, González-Delgado M, Gomez-Corrons A. Ciprofloxacin, but not levofloxacin, affects cyclosporine blood levels in a patient with pure red blood cell aplasia. Am J Med Sci 2005;330:144­6.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Article in PDF (387 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    Abstract
   Case Study
    References
    Article Figures

 Article Access Statistics
    Viewed1040    
    Printed56    
    Emailed0    
    PDF Downloaded57    
    Comments [Add]    

Recommend this journal